Question

+1
Can medications cause erectile dysfunction? If so, what medications?
Asked Aug 28, 2014

Answer

Medications can cause or worsen many conditions and erectile dysfunction is no exception.

Many different medications can affect a man's sexual arousal and sexual performance. However, what causes impotence in one man may not affect another man.

Certain medications can cause impotence include: 

  • blood pressure medications
    • ACEI such as enalapril (Vasotec) and captopril (Capoten)
    • Beta Blockers such as atenolol (Tenormin), metoprolol (Lopressor), propranolol (Inderal)
    • Loop Diuretics such as furosemide (Lasix) and bumetanide (Bumex)
    • Thiazides such as chlorothiazide (Diuril), hydrochlorothiazide, chlorthalidone
    • Calcium channel blockers such as nifedipine (Procardia) and verapamil (Calan)
    • Clonidine (Catapres)
    • Guanfacine
    • Spironolactone

Among the antihypertensive medications, thiazides are the most common cause of ED, followed by beta-blockers.

  • antihistamines such as diphenhydramine (Benadryl) and hydroxyzine (Vistaril)
  • antidepressants and other psychiatric medications:
    • SSRI's such as sertraline (Zoloft), fluoxetine (Prozac)
    • Tricyclic antidepressant such as amitriptyline (Elavil), clomipramine (Anafranil), desipramine (Norpramin), doxepin (Sinequan), imipramine (Tofranil), nortriptyline (Pamelor),
    • Antipsychotics such as chlorpromazine (Thorazine), thioridazine (Mellaril), haloperidol (Haldol),
    • Benzodiazepines such as diazepam (Valium), oxazepam (Serax), lorazepam (Ativan), chlordiazepoxide (Librium)
    • Buspirone (Buspar)
  • cimetidine (Tagamet)
  • Certain Parkinson's disease medications

Certain recreational drugs such as alcohol, cocaine, marijuana, heroin, and nicotine can also cause impotence in some men. 

Certain conditions such as diabetes, high blood pressure, and nerve disease can also cause impotence. He/she can determine the cause that may be causing you problems. If you believe a certain medication may be negatively affecting your sexual performance, talk to your doctor. He/she can determine the cause and as a result take the necessary steps to finding the best solution for you.

+2
Answered by:
answered Sep 8, 2014
Anyssa Garza received her Doctor of Pharmacy degree from the University of Texas at Austin. She was later recognized for her contributions to research...
Reviewed by:
reviewed Sep 8, 2014
Ask a Pharmacist Now
Connect with a real Digital Pharmacist to answer your questions
0/120 characters
...